Acetaminophen


The Canadian Liver Foundation supports the introduction of warning labels on all products containing acetaminophen advising people of the dangers of overdose when combining these products. The CLF also recommends that elementary (grades 7 & 8), high school and university students receive education regarding the risks of combining acetaminophen and alcohol (e.g. as hangover prevention).

Acetaminophen is an analgesic sold as a stand-alone pain reliever (Tylenol®) and as an ingredient in hundreds of prescription and over-the-counter products. Acetaminophen is generally a safe analgesic as long as recommended dosing guidelines are followed. Unfortunately as many medications contain acetaminophen, accidental overdoses are relatively common, particularly in children. Children are especially vulnerable because overdose can occur at lower doses of acetaminophen than for adults. Parents attempting to alleviate their children’s symptoms may inadvertently give their children adult dosages or too many doses of a medication containing acetaminophen within too short a period of time. Combining acetaminophen with alcohol can also lead to liver failure.

For liver disease patients, acetaminophen is the recommended pain reliever because it does not carry the same risk of ulcers or bleeding as pain relievers such as aspirin.  Acetaminophen is safe for liver disease patients as long as recommended doses are not exceeded.

Accidental acetaminophen overdoses are responsible for many hospital admissions and even deaths among both children and adults.  It is therefore important to take whatever steps are possible to reduce this risk.

To download a PDF of this position statement, click here

VOLUNTEER
DONATE NOW
YOUR STORY